MAUDE Adverse Event Report: VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR,

VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR,
Model Number 89001
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This case was reviewed and investigated according to the manufacturer's policy.Additional information obtained indicated resistance was felt when trying to remove the rotational ivus catheter after first imaging run was completed.No additional intervention was required to remove the devices, nor was any additional medical or surgical intervention performed.No tests/laboratory data was available.The implant or explant dates are not applicable to this device.Visual and microscopic inspection and functional testing were performed on the returned device.A tear was observed in the distal end of the monorail section and partially reached the polyimide ring.The guidewire movement test was performed and the device passed.A mandrel was inserted and threaded through the distal end of the catheter and out the exit port without any resistance.The reported failure was not duplicated during the device evaluation.The probable cause of the observed tear in the distal end of the monorail section was most likely a result of efforts to remove the wire from the catheter.However, we were unable to conclusively determine how and when the observed damage occurred.The instructions for use (ifu) warns, do not advance the catheter if resistance is encountered.The catheter should never be forcibly inserted into lumens narrower than the catheter body or forced through a tight stenosis.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.There were no nonconforming material reports or deviations noted that would contribute to the reported failure mode.This complaint will be monitored as part of complaint data analysis.
 
Event or Problem Description
This event is being reported because the catheter and guide wire were removed as a system during a coronary procedure.This mdr submission is for the catheter.The guide wire is submitted under mdr 2939520-2017-00043.It was reported during a therapeutic procedure after completing ifr with the guide wire, the catheter device was introduced and the physician proceeded to take it down the wire.The physician encountered difficulty steering down the vessel.The procedure went fine until they tried to remove the catheter device.At this point it was showing resistance and they moved the catheter forward and backward but the wire was still attached to the catheter.The physician then proceeded to remove the wire and catheter as a completed unit, and at this point they noticed the wire was frayed and part of it came apart outside the body.All pieces were accounted for; the post-image of the vessel looked fine.No harm to the patient.Patient was discharged as expected.Vessel: coronary.The vessel was a bit tortuous minimal calcium was present.

Brand Name
REVOLUTION 45MHZ IVUS IMAGING CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR,
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key6531055
Report Number2939520-2017-00044
Device Sequence Number13863403
Product Code OBJ
UDI-Device Identifier00184360000358
UDI-Public(01)00184360000358(17)171130
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K080891
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Model Number89001
Device Catalogue Number805000001
Device Lot Number0035 50082917
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2017
Initial Report FDA Received Date04/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient Weight110